Alert archive / Florida / Small Craft Advisories in 2016

Small Craft Advisory 34, NWS Key West, FL

May 25, 2016

NWS Key West, FL issued this small craft advisory at May 25, 2016, 4:32 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 25, 2016, 4:32 PM EDT (20:32 UTC)
Expired
May 26, 2016, 11:00 AM EDT
In force
18 hr
Issued by
NWS Key West, FL

The text

As transmitted.

199 
WHUS72 KKEY 252032
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
432 PM EDT WED MAY 25 2016

GMZ052>055-072>075-260430-
/O.NEW.KKEY.SC.Y.0034.160525T2032Z-160526T1200Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
432 PM EDT WED MAY 25 2016

...SMALL CRAFT ADVISORY TONIGHT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE FLORIDA STRAITS TONIGHT.

* WINDS...NORTHEAST TO EAST WINDS NEAR 20 KNOTS AND GUSTY ARE
  EXPECTED ACROSS THE FLORIDA STRAITS OVERNIGHT. 

* WAVES/SEAS...SEAS OF 4 TO 7 FEET ARE EXPECTED IN THE STRAITS OF
  FLORIDA OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
084 
WHUS72 KKEY 260227
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1027 PM EDT WED MAY 25 2016


GMZ031>035-042>044-261030-
/O.EXA.KKEY.SC.Y.0034.000000T0000Z-160526T1200Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
1027 PM EDT WED MAY 25 2016

...SMALL CRAFT ADVISORY IN EFFECT OVERNIGHT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAWK CHANNEL...AND GULF AND BAY SIDE WATERS.

* WINDS...NORTHEAST TO EAST WINDS NEAR 20 KNOTS AND GUSTY ARE
  EXPECTED.

* WAVES/SEAS...SEAS OF UP TO 5 FEET EXPECTED IN THE DEEP GULF WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

GMZ052>055-072>075-261030-
/O.CON.KKEY.SC.Y.0034.000000T0000Z-160526T1200Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1027 PM EDT WED MAY 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT OVERNIGHT...

* WINDS...NORTHEAST TO EAST WINDS NEAR 20 KNOTS AND GUSTY ARE
  EXPECTED.

* WAVES/SEAS...SEAS OF 4 TO 7 FEET ARE EXPECTED IN THE STRAITS OF
  FLORIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
386 
WHUS72 KKEY 260838
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
438 AM EDT THU MAY 26 2016

GMZ031-260945-
/O.CAN.KKEY.SC.Y.0034.000000T0000Z-160526T1200Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
438 AM EDT THU MAY 26 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR FLORIDA BAY.

$$

GMZ032>035-042>044-052>055-072>075-261430-
/O.EXT.KKEY.SC.Y.0034.000000T0000Z-160526T1500Z/
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
438 AM EDT THU MAY 26 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...NORTHEAST TO EAST WINDS NEAR 20 KNOTS ARE EXPECTED EARLY
  THIS MORNING.

* WAVES/SEAS...SEAS UP TO 7 FEET ARE EXPECTED THROUGH THE STRAITS OF
  FLORIDA...WITH SEAS UP TO 8 FEET IN THE GULF STREAM THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.
&&

$$

KASPER

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 25, 2:22 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 25, 2:22 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Key West FL
222 PM EDT WED MAY 25 2016

.DISCUSSION...
Active radar day with scattered showers and thunderstorms flirting
with the Keys island chain from the middle to lower Keys, and moreso
over the Straits of Florida. Winds have freshened from the east, with
gusts reported at or above 20 knots at the taller CMANS south of the
island chain. Away from the rain-cooled and cloudy lower Keys,
temperatures are between 85 and 90 degrees.

High surface pressure will strengthen a little more towards its
expected peak intensity in the western Atlantic, off the southeast
coast of the United States tonight. Local winds should remain fresh
for much of tonight. But the Straits of Florida should feel the
highest sustained winds with accompanying gusts before beginning to
wane during the day Thursday. MIMIC imagery of moisture shows the
Keys are right on the northern cusp of higher moisture. Drier air is
more evident over the mainland as shallow cumulus has been the best
to developed there thus far into the afternoon. A trough through the
middle and upper levels will continue to reside just to the east of
the Florida peninsula over the next couple of days. Closer to the
surface, lower pressure is expected to form along a decaying trough
stretching far east from the Bahamas. Similar to the last few
forecast cycles, the large scale GFS and ECMWF are pulling a defined low
closer to the southeast coast of the United States by this weekend.
The GFS is not as robust on its latest solution when compared to its
previous few runs. And it does keep a more elongated trough along
the southeast coast, which should lead to a higher probability of
unsettled weather there. Closer to the Keys, numerical MOS numbers
are very close to what we have been advertising through the bulk of
the coming forecast, as far as rain chances are concerned. And, based
on the expected dynamics and available moisture, feel no need to
deviate far from them. However, did decide to include thunder for
each period beyond Thursday. One could argue for less available
convective energy, but a slight chance for thunder shouldn't be ruled
out for any period through the end of the forecast. In general, a
small change. As far as temperatures, there should not be any large
day-to- day variations for any location away from isolated showers.
They should be at or slightly above seasonal average into the middle
of next week.

&&

.MARINE...
As stated above, the Straits of Florida should feel the highest
sustained winds overnight with some gustiness. Seas are also expected
to build above the Small Craft Advisory criteria of 7 feet there.
This should not be a long-term episode, but enough to justify the
headline. Northeast to east winds will remain fresh elsewhere, with
an Exercise Caution headline for small craft. Beyond Thursday, expect
moderate or even gentle breezes across all coastal waters surrounding
the Florida Keys.

.AVIATION...VFR will prevail at the EYW and MTH terminals this
evening and overnight. Scattered thunderstorms will reach the
vicinity of EYW between 18-20Z. Average storm motion will be from
the east-northeast at 15 KTS. Prepare for temporary convective wind
gusts near 25 knots and IFR CIG/VIS. Precipitation chances will
decrease overnight as gusty easterly winds resume across the island
chain.

&&

.CLIMATE...May 25th, on this date in Key West climate history, in
1995, the daily record warm low temperature of 82F was recorded.
This is also tied for the warmest low temperature ever recorded in
the month of May. Temperature records in Key West date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 8 AM EDT Thursday for GMZ052>055-
     072>075.

&&

PUBLIC/MARINE.........04
AVIATION/NOWCASTS.....CLR
DATA COLLECTION.......Fling

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at...
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 25, 6:05 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
605 AM EDT WED MAY 25 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
605 AM EDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS TODAY...WITH ISOLATED THUNDERSTORMS TONIGHT.
THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING STRIKES. MOVEMENT
OF THUNDERSTORMS WILL BE WESTWARD AT 10 KNOTS THIS MORNING...
INCREASING TO NEAR 15 KNOTS TONIGHT.

THE PRIMARY WEATHER HAZARD TODAY ACROSS THE FLORIDA KEYS AND
SURROUNDING WATERS IS LIGHTNING. LIGHTNING CAN STRIKE IN AND NEAR
ANY THUNDERSTORM. SCHEDULE YOUR OUTDOOR ACTIVITIES TO AVOID
EXPOSURE TO THE LIGHTNING HAZARD. WHEN LIGHTNING THREATENS, GO TO A
SAFER LOCATION WITHOUT HESITATION.

ATMOSPHERIC CONDITIONS ARE SOMEWHAT FAVORABLE FOR NONSUPERCELL
WATERSPOUTS TODAY. WATERSPOUTS ARE MOST LIKELY TO APPEAR BENEATH
LINES OF TOWERING CUMULUS OR CUMULONIMBUS CLOUDS. A WATERSPOUT
TYPICALLY WILL FORM BENEATH A DARK...FLAT-BOTTOMED CLOUD BASE...
JUST AT THE HINT OF RAIN.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE STRAITS OF FLORIDA
TONIGHT DUE TO POTENTIAL SEAS OF 7 FEET IN THE GULF STREAM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE STRAITS OF FLORIDA ON
THURSDAY DUE TO POTENTIAL SEAS OF 7 FEET IN THE GULF STREAM.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME FOR FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

In the hours before

Local storm report, May 25, 4:27 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
427 PM EDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     MARINE TSTM WIND 1 SE KEY WEST           24.55N 81.76W
05/25/2016  M40 MPH          LOWER KEYS IN MONR FL   ASOS

            AN OUTFLOW FROM A MARINE THUNDERSTORM GENERATED A WIND
            GUST OF 40 MPH OR 35 KNOTS AT THE KEY WEST INTERNATIONAL
            AIRPORT.

&&

BFLING

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:41 PM EDTSpecial Marine WarningKEY49 min
May 25, 6:10 AM EDTSpecial Marine WarningKEY65 min
May 25, 9:56 AM EDTSpecial Marine WarningKEY64 min

Nearby

Small Craft Advisories in Florida, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.